Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 53, NWS Raleigh, NC

October 17, 1999Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 17, 1999, 3:44 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 3:44 PM EDT (19:44 UTC)
Expired
Oct 17, 1999, 7:45 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 171944
FFWRDU
NCC065-101-127-195-172345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT SUN OCT 17 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDGECOMBE COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA
  NASH COUNTY IN NORTH CAROLINA
  WILSON COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN BANDS MOVING THROUGH WILSON... TARBORO... ROCKY
  MOUNT... SPRING HOPE... RED OAK... FOUR OAKS. AREAS THAT WILL BE
  AFFECTED WITH HEAVY RAINS THROUGH 6 PM WILL INCLUDE SMITHFIELD...
  SELMA... CLAYTON... AND KENLY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! THE NUMBER ONE
CAUSE OF DEATH IN NORTH CAROLINA DUE TO HURRICANES IS WHEN PEOPLE
DRIVE THROUGH FLOODED ROADWAYS. SEVERAL ROADWAYS ARE BEING BLOCKED
OFF AT THIS TIME. HEED THE WARNINGS.

JWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 17, 2:30 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN OCT 17 1999

NGM SOLUTION LOOKS BEST. WILL SCALE BACK HIGH WINDS TO ADVISORY
CATEGORY BUT EXTEND FFA OVERNIGHT. WILL END THE RAIN FROM THE WEST
AROUND MIDNIGHT.

.RAH...HIGH WIND ADVISORY I-95 EAST
    ...FLASH FLOOD WATCH EASTERN HALF OF THE FORECAST AREA.

GL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:48 PM EDTFlash Flood WarningRAHCumberland, Hoke, Sampson4 hr
Oct 17, 2:48 PM EDTFlash Flood WarningRAHWayne4 hr
Oct 17, 2:48 PM EDTFlash Flood WarningRAHScotland4 hr
Oct 17, 3:44 PM EDTFlash Flood WarningRAHJohnston4 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHEdgecombe, Johnston, Nash, Wilson3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHSampson, Wayne3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHCumberland, Harnett3 hr
Oct 17, 5:36 PM EDTFlash Flood WarningRAHHoke, Scotland3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.